Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 8, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 19, 2001, 3:40 AM MDT for Elbert County, Colorado. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 2001, 3:40 AM MDT (09:40 UTC)
- Expired
- May 19, 2001, 4:30 AM MDT
- In force
- 50 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties
County Elbert County, CO
The radar
The Denver radar (KFTG), 66 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:20 AM MDT | Hail 0.75 | Matheson, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2772 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 190941 SVRDEN COC039-191030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 340 AM MDT SAT MAY 19 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO * UNTIL 430 AM MDT * AT 340 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MATHESON...OR ABOUT 23 MILES SOUTHWEST OF LIMON...MOVING NORTHEAST AT 20 MPH. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 3914 10407 3904 10405 3911% 10390 3922 10392 COOPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:45 AM MDT, 55 minutes earlier.
Area forecast discussion, May 19, 2:45 AM MDT, 55 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 245 AM MDT SAT MAY 19 2001 SHORT TERM DISCUSSION: UPPER LEVEL TROUGH AXIS WILL SWING ACROSS THE STATE TODAY. BEST TIME FOR PCPN WILL BE IN THE MORNING. MODELS INDICATED SOME UPSLOPE AT OR BELOW H7 THIS MORNING AS WEAK SURGE SLOWLY FILTERS INTO THE CWA. WEAK H5-H3 QG ASCENT LINGERS INTO THE EARLY AFTERNOON WE WELL WITH MARGINAL MID LEVEL LAPSE RATES OF 6-7C/KM. ALL THESE INGREDIENTS APPEAR TO DECREASE OR DIMINISH DURING THE AFTERNOON. SO ASIDE FROM A FEW MINOR ADJUSTMENTS ...SEE NO REASON CHANGE MUCH IN THE CURRENT FORECAST. COOPER LONG TERM DISCUSSION: SYSTEM AFFECTING AREA TODAY WL MOVE EAST AND SOUTH OF RGN BY THIS EVENING. BEST CHC OF LINGERING SHOWERS EARLY THIS EVENING WL BE OVR SRN AREAS OF CWA. FOR SUN UPR LVL TROF WL APPROACH RGN BY LATE AFTN INTO SUN EVENING ALONG WITH PASSAGE STG CDFNT. LATEST MESO-ETA SHOWS THIS FNT NR WY BORDER BY 21Z AND THEN SWEEPS ACRS REST OF NERN CO BY 03Z. BEFORE FNT ARRIVES SHOULD SEE TEMPS WRM BACK INTO THE 70S OVR NERN CO DUE TO WLY LOW LVL LVL COMPONENT. AS FNT MOVES INTO RGN BY LATE AFTN GUSTY N TO NE WNDS WL DEVELOP BEHIND FNT WITH A RAPID DROP IN TEMPS. COULD SEE A FEW TSTMS DVLP ALONG FNTL BNDRY BY LATE AFTN AS WELL. BY SUN EVENING STG UPSLOPE FLOW WL EXIST FOR A BRIEF PD OF TIME MAINLY FM 00Z-06Z. MEANWHILE FLOW ALOFT WL BECOME MORE NWLY AS PTN OF UPR LVL TROF SWINGS ACRS NRN CO. GRIDDED FIELDS SHOW DECENT QG ASCENT ALONG WITH NICE AREA OF POTENTIAL VORTICITY DOWN TO 500 MB. SO SHOULD SEE INCR IN PCPN SUN EVENING ACRS NRN CO BEFORE ENDING BY 09Z. MEANWHILE 700 MB TEMPS ARE FCST TO DROP TO -6 C BY 03Z SO STILL CANT RULE OUT PCPN CHANGING TO SNOW OVR LOWER ELEVATIONS BEFORE ENDING BY 09Z. IN THE MTNS AND FOOTHILLS EXPECT SOME SNOW AS WELL WITH SOME ACCUMULATIONS POSSIBLE. ON MON SYSTEM WL BE WELL SE OF AREA WITH STG SUSBSIDENCE OVR NRN CO. TEMPS WL BE COOLER HOWEVER WITH PLENTY OF SUN DONT EXPECT READINGS TO BE MORE THAN 10 TO 15 DEGREES BELOW NORMAL. FOR THE REST OF THE WEEK SHOULD SEE MAINLY DRY WX WITH A GRADUALLY WARMING TREND. KLEYLA .DEN...NONE.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:50 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 40 min |
| May 18, 8:30 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 45 min |
| May 19, 4:34 AM MDT | Severe Thunderstorm Warning | BOU | Elbert | 41 min |
| May 19, 6:00 AM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 45 min |
| May 19, 2:39 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 21 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.